Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 10, 2021Gove County, Logan County, Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 10, 2021, 2:47 AM CDT for Gove County, Logan County, Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 2:47 AM CDT (07:47 UTC)
Expired
Jul 10, 2021, 3:30 AM CDT
In force
43 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Gove County, KS, Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:55 AM CDTTSTM WND GST 603 Se Oakley, KSAWOS STATION KOEL 2 ESE OAKLEY.
Jul 10, 3:15 AM CDTTSTM WND GST 589 Wsw Winona, KSMESONET STATION UP840 9.0 W WINONA (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS83 KGLD 100747
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
147 AM MDT Sat Jul 10 2021
 
COZ091-092-KSZ013>015-027>029-100830-
Kit Carson County CO-Cheyenne County CO-Gove KS-Sheridan KS-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
147 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL
KANSAS...SOUTHERN THOMAS COUNTY IN NORTHWESTERN KANSAS...LOGAN COUNTY
IN WEST CENTRAL KANSAS...SOUTHWESTERN SHERIDAN...SOUTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS AND GOVE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 230 AM MDT/330 AM CDT/...

At 147 AM MDT/247 AM CDT/, thunderstorm outflow was located along a
line extending from 7 miles north of Grainfield to 11 miles south of
Seibert. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Grainfield, Grinnell, Gove
and Weskan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 65 and 105.
 Highway 385 between mile markers 142 and 181.

LAT...LON 3919 10302 3928 10034 3874 10017 3869 10307
TIME...MOT...LOC 0747Z 351DEG 19KT 3922 10043 3913 10292 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:01 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 10, 1:01 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1201 AM MDT Sat Jul 10 2021

.UPDATE...
Issued at 1154 PM MDT Fri Jul 9 2021

The severe thunderstorm watch for the Tri-State area has been
canceled as the bulk of the severe weather has moved southeast out
of the Tri-State area. Chances for precipitation continue through
the remainder of the night particularly for the eastern part of
the Tri-State area with some new thunderstorms possible for
portions of Red Willow and Hitchcock counties beginning between
06Z-08Z. Any thunderstorms that should occur yield gusty winds in
those areas.

&&

.SHORT TERM...(This afternoon through Saturday Night)
Issued at 309 PM MDT Fri Jul 9 2021

This afternoon, temperatures will peak in the upper 90's and low
100's across the area this afternoon with mostly sunny skies. Most
of the area will see heat index values around 100 as dewpoints
across the western half drop down into the 50's and 40's. However,
the eastern half of the area (mainly from Trenton, NE to Leoti, KS
and east) has had more moist air advecting into the area from the
southeast. With this moisture advection, dewpoints have remained in
the mid to upper 60's with a few 70's. This has slightly hampered
temperatures from reaching the high that was originally forecasted,
but has led to heat index values already reaching 100 to 105 by the
early afternoon.

This evening, thunderstorms are expected to move into the northwest
portion of the area and then move southeast across the area. The
thunderstorms are expected to initially form in Southern Wyoming and
Northern Colorado before moving southeast along with a shortwave at
500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the
storms and effective shear greater than 35 knots, the storms may
produce severe hail and wind gusts. Currently, the wind looks to be
the greater threat for most of the area given the potential linear
storm mode and CAPE values in excess of 2000 J/KG. However, the hail
can not be overlooked as a few storms may be capable of producing
hail around 2" in diameter. With all of this in mind, a severe
thunderstorm watch has been issued for counties along the Nebraska
border.

After midnight, the storms are expected to exit the region to the
south with maybe a few storms lingering in Southwest Nebraska and
West-Central Kansas. The severe threat is expected to be low at that
time though an isolated severe storm can not be ruled out.
Otherwise, a cold front is expected to move in from the north a few
hours after midnight. This front will help contribute to the chances
for the lingering storms. The front will also swing winds to more
out of the north and cool temperatures a bit which is why lows are
expected to be in the 60's.

Tomorrow, winds will be a bit stronger and out of the north with a
few gusts up to 35-40mph, especially in the morning hours. There
will still be a slight chance for a few storms in the aforementioned
area through the afternoon hours as a 500mb trough swings near the
area from the northeast. Otherwise, drier conditions across the area
with clearing skies and high temperatures only reaching the low to
mid 80's.

Tomorrow night, winds are expected to weaken and become more light
and variable through the night. Lows are forecasted to be in the
50's with mostly clear skies across the area.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri Jul 9 2021

For this long-term forecast period, the weather pattern will be in a
transitionary status. Initially, a large upper level low pressure
system will move slowly moving across the Midwestern US, and then
the high pressure ridge to the west will be strengthening.
Therefore, the Tri-State Region will initially be under north flow
with dry conditions forecast and slightly cooler than normal
temperatures.

The weather pattern next week begins to transition to one dominated
by another significant high pressure ridge across the western United
States. This will have an impact on our area, and the result will
come in the form of hot temperatures once again by mid-week. In
addition, the forecast area will transition to northwest flow, which
can be a favorable pattern for storms. There are chances for storms
in the forecast, but the important details remain relatively
uncertain, including exact timing, areas to be impacted, and how bad
the storms will be. Model guidance isn't in great agreement either,
which lowers confidence and what will happen precisely. Overall, you
can expect a return to hot weather and an increase in storm chances
by mid to late week, but how hot it will become or how bad and
widespread any storms will be remains the big question.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM MDT Fri Jul 9 2021

KGLD sees VFR conditions throughout the 06Z TAF period. Winds at
KGLD begin from the south around 12 kts before turning
northeasterly at 9 kts at 08Z. At 11Z, KGLD winds increase to
12G22 kts and turn northerly then increase to 19G28 kts by 14Z.
The northerly winds at KGLD then expect to slow to around 7 kts at
02Z.

KMCK also expects to see VFR conditions during the 06Z TAF period.
KMCK winds begin light and variable with a brief thunderstorm
possible between 07-08Z that will change winds to southeasterly at
15G25. At 09Z, winds at KMCK turn northerly around 15 kts before
increasing to 15G20 kts as vicinity thunderstorms start by 13Z. At
17Z, chances for thunderstorms look to end near KMCK with winds
turning north- northwesterly at 15G25 kts. By 02Z, KMCK winds
decrease to around 11 kts and turn northerly once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...KAK
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jul 10, 1:09 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1209 AM MDT Sat Jul 10 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1209 AM MDT Sat Jul 10 2021 /109 AM CDT Sat Jul 10 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms chances will continue through the night, mainly near
West-Central Kansas and Southwest Nebraska with the main hazard being
cloud to ground lightning and potentially strong wind gusts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a chance for thunderstorms Saturday morning. Primary hazard
at this time is cloud to ground lightning.

Another chance for thunderstorms looks to be Tuesday through
Thursday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required.

In the hours before

Special weather statement, Jul 10, 1:43 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
143 AM CDT Sat Jul 10 2021

KSZ003-004-NEZ080-081-100730-
Norton KS-Decatur KS-Red Willow NE-Hitchcock NE-
143 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORTON...EASTERN
DECATUR...RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES UNTIL 230 AM
CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Indianola, or 8 miles northeast of McCook, moving
southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCook, Norton, Oberlin, Culbertson, Indianola, Almena and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 10038 4024 10088 4035 10063 4035 10020
      4000 10019 4000 9979 3990 9968
TIME...MOT...LOC 0643Z 322DEG 29KT 4028 10050

JN
Special weather statement, Jul 10, 2:02 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 AM MDT Sat Jul 10 2021

KSZ041-042-100730-
Wichita KS-Greeley KS-
102 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND SOUTHERN GREELEY
COUNTIES UNTIL 130 AM MDT/230 AM CDT/...

At 102 AM MDT/202 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Tribune, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leoti, Tribune, Horace, Selkirk, Marienthal and Lydia.

LAT...LON 3850 10203 3868 10116 3861 10113 3827 10112
      3826 10184
TIME...MOT...LOC 0702Z 322DEG 18KT 3842 10159

JN
Special weather statement, Jul 10, 2:15 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
115 AM MDT Sat Jul 10 2021

COZ090-091-KSZ001>003-013>015-100800-
Kit Carson County CO-Yuma County CO-Rawlins KS-Sheridan KS-
Decatur KS-Thomas KS-Sherman KS-Cheyenne KS-
115 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHERN CHEYENNE...THOMAS...SHERIDAN...SOUTHERN RAWLINS...
SOUTHWESTERN DECATUR AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS
UNTIL 200 AM MDT/300 AM CDT/...

At 114 AM MDT/214 AM CDT/, thunderstorm outflow was located along a
line extending from 7 miles northwest of Dresden to 7 miles south of
Cope. Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Colby, Goodland, Burlington, Hoxie, Stratton, Brewster and Seibert.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 68.
 Interstate 70 in Colorado between mile markers 396 and 450.
 Highway 385 between mile markers 177 and 213.

LAT...LON 3957 10303 3957 10280 3963 10280 3976 10049
      3926 10016 3924 10016 3912 10306
TIME...MOT...LOC 0714Z 320DEG 24KT 3971 10050 3957 10289

JN
Special weather statement, Jul 10, 2:21 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
221 AM CDT Sat Jul 10 2021

KSZ003-004-015-016-100800-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
221 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...NORTHEASTERN SHERIDAN...
EASTERN DECATUR AND NORTHERN GRAHAM COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Wilsonville, or 11 miles northwest of Norton, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Oberlin, Almena, Lenora, Morland, Norcatur and Jennings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3932 10020 3981 10055 4000 10023 4000 9963
      3957 9963 3957 9960 3948 9960
TIME...MOT...LOC 0721Z 328DEG 22KT 3997 10003

JN
Local storm report, Jul 10, 2:36 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 AM MDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     1 N NORTON              39.85N 99.89W
07/10/2021  M67 MPH          NORTON             KS   AWOS

&&

JN
Special weather statement, Jul 10, 2:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
147 AM MDT Sat Jul 10 2021

COZ091-092-KSZ013>015-027>029-100830-
Kit Carson County CO-Cheyenne County CO-Gove KS-Sheridan KS-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
147 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL
KANSAS...SOUTHERN THOMAS COUNTY IN NORTHWESTERN KANSAS...LOGAN COUNTY
IN WEST CENTRAL KANSAS...SOUTHWESTERN SHERIDAN...SOUTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS AND GOVE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 230 AM MDT/330 AM CDT/...

At 147 AM MDT/247 AM CDT/, thunderstorm outflow was located along a
line extending from 7 miles north of Grainfield to 11 miles south of
Seibert. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Grainfield, Grinnell, Gove
and Weskan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 65 and 105.
 Highway 385 between mile markers 142 and 181.

LAT...LON 3919 10302 3928 10034 3874 10017 3869 10307
TIME...MOT...LOC 0747Z 351DEG 19KT 3922 10043 3913 10292

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:55 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 9, 9:38 PM CDTSpecial Weather StatementGLDSherman22 min
Jul 9, 10:25 PM CDTSpecial Weather StatementGLDThomas35 min
Jul 9, 10:35 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas40 min
Jul 9, 10:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita36 min
Jul 9, 11:10 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Jul 9, 11:23 PM CDTSpecial Weather StatementGLDGraham37 min
Jul 9, 11:25 PM CDTSpecial Weather StatementGLDSherman, Thomas35 min
Jul 9, 11:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jul 10, 12:10 AM CDTSpecial Weather StatementGLDGove, Logan35 min
Jul 10, 12:33 AM CDTSpecial Weather StatementGLDGove, Greeley, Logan, Wallace, Wichita42 min
Jul 10, 1:23 AM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 10, 1:43 AM CDTSpecial Weather StatementGLDDecatur47 min
Jul 10, 2:02 AM CDTSpecial Weather StatementGLDGreeley, Wichita28 min
Jul 10, 2:15 AM CDTSpecial Weather StatementGLDSheridan, Sherman, Thomas45 min
Jul 10, 2:21 AM CDTSpecial Weather StatementGLDDecatur, Norton39 min
Jul 10, 2:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Jul 10, 2:59 AM CDTSpecial Weather StatementGLDGraham, Norton46 min
Jul 10, 3:07 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Wallace, Wichita53 min
Jul 10, 3:12 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Norton, Sheridan33 min
Jul 9, 8:01 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:17 PM CDTSpecial Weather StatementGLDKit Carson28 min
Jul 9, 8:46 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 9, 8:56 PM CDTSpecial Weather StatementGLDKit Carson19 min
Jul 9, 9:03 PM CDTSpecial Weather StatementGLDKit Carson27 min
Jul 9, 9:23 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jul 9, 9:51 PM CDTSpecial Weather StatementGLDCheyenne24 min
Jul 9, 9:56 PM CDTTornado WarningGLDKit Carson21 min
Jul 9, 10:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min

Nearby

Special Weather Statements in Kansas, 2021Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.